North Dakota, 2011

Tornado in North Dakota, May 22, 2011

May 22, 2011 · NWS BIS · 3 events in 3 counties and zones

The combination of low level instability and large scale ascent associated with a large upper level low over the Northern Plains led to one confirmed weak tornado touchdown over north central North Dakota. Two funnel cloud reports were also received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

The combination of low level instability and large scale ascent associated with a large upper level low over the Northern Plains led to one confirmed weak tornado touchdown over north central North Dakota. Two funnel cloud reports were also received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 22, 2:29 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, May 22, 2:29 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
329 PM CDT SUN MAY 22 2011

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...

CURRENTLY...A VERTICALLY STACKED LOW CONTINUES TO GRADUALLY SLIDE
EAST...PRODUCING SCATTERED LIGHT SHOWERS WITHIN WRAP AROUND FLOW
ACROSS MUCH OF THE FORECAST AREA. MAJOR FORECAST CONCERN WILL BE THE
POTENTIAL FOR MORE SHOWERS AND THUNDERSTORMS TO MOVE THROUGH THE
AREA. MODELS ARE IN GOOD AGREEMENT DURING THE TERM...SO HAVE
UTILIZED A GENERAL MODEL BLEND FOR THE FORECAST PACKAGE.

WITH PARTIAL CLEARING OCCURRING OVER MUCH OF THE FORECAST AREA THIS
AFTERNOON...AND COOLER TEMPS MOVING IN ALOFT...INSTABILITY HAS BEGUN
TO INCREASE...ESPECIALLY IN CENTRAL NORTH DAKOTA WHERE LESS CLOUD
COVER IS REMAINING IN PLACE. SHORT TERM MODEL FORECASTS PRODUCE
ANYWHERE FROM 300 TO 800 J/KG OF 0-1KM MUCAPE OVER ALL BUT MY MOST
WESTERN COUNTIES...BUT EVEN IN THE WEST SOME ELEVATED STORMS ARE
POSSIBLE. CAN THEREFORE EXPECT TO SEE CONVECTIVE SHOWERS AND
THUNDERSTORMS TO CONTINUE TO DEVELOP AND MOVE THROUGH MOST OF THE
CWA. PRECIPITATION CHANCES DECREASE WITH THE LOSS OF DAYTIME HEATING
TONIGHT...ALTHOUGH SOME RESIDUAL ENERGY IN THE WEST COULD KEEP
SHOWERS THERE THROUGH THE NIGHT AND INTO MONDAY. DO NOT EXPECT ANY
THUNDERSTORMS TO BECOME SEVERE...BUT WITH COLD TEMPERATURES
ALOFT..CAN NOT RULE OUT THE CHANCE FOR SMALL HAIL WITHIN THE
STRONGER CELLS.

ON MONDAY SURFACE HIGH PRESSURE FROM CENTRAL CANADA MOVES
SOUTH...AND SURFACE DEWPOINTS REMAIN IN THE LOWER 50S IN
WESTERN/SOUTH CENTRAL NORTH DAKOTA. THAT COMBINED WITH RESIDUAL LOW
LEVEL MOISTURE AND CYCLONIC FLOW ALOFT WILL KEEP SCATTERED SHOWERS
AND THE POTENTIAL FOR THUNDERSHOWERS - MAINLY IN SOUTHWESTERN AND
SOUTH CENTRAL NORTH DAKOTA. EXPECTING HIGHS IN THE 60S.

MONDAY NIGHT THE SURFACE HIGH AXIS MOVES FARTHER INTO THE STATE WILL
COOL DRY AIR NUDGING IN - WITH DEWPOINTS IN THE LOW THE MID 30S OVER
THE TURTLE MOUNTAIN AREA...AND ALLOWING TEMPERATURES TO DROP INTO
THE UPPER 30S.

.LONG TERM...TUESDAY THROUGH SUNDAY
THE MODELS ARE IN GOOD AGREEMENT THROUGH THE WEEKDAYS...STARTING
WITH THE FORECAST AREA BETWEEN THE HUDSON BAY LOW TO THE NORTHEAST
AND A SOMEWHAT ZONAL FLOW TO THE SOUTH. A SYSTEM MOVING THROUGH THE
PLAINS ON TUESDAY WILL ONLY BRUSH THE STATE...AND HAVE ADDED A
SLIGHT CHANCE OF THUNDERSTORMS TO THE SOUTHWEST AND DURING THE
AFTERNOON AND EVENING.  RIDGING OVER THE UPPER PLAINS WILL LIMIT THE
CHANCE OF PRECIPITATION UNTIL THURSDAY WHEN ANOTHER SHORT WAVE MOVES
THROUGH THE NORTHERN PLAINS AND HAVE TRENDED A CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS THE FORECAST AREA.  THE GFS AND ECMWF DIVERGE
IN SOLUTIONS AFTERWARD WITH THE NEW ECMWF BRINGING A STRONG SYSTEM
ACROSS THE AREA SATURDAY AND SUNDAY...WHILE THE GFS DEVELOPS ANOTHER
UPPER LEVEL RIDGE.  THE ENSEMBLE WAS CHAOTIC BUT THE MEAN TRENDED
WITH THE GFS...SO FOR NOW WILL TREND DRY. TEMPERATURES WILL TREND
WARMER OVERALL.

&&

.AVIATION...
NORTH DAKOTA IS NOW ON THE BACK SIDE OF THE SURFACE LOW WITH
MOISTURE CONTINUING TO WRAP AROUND THE LOW INTO THE STATE. WIDELY
SCATTERED SHOWERS DEVELOPED DURING THE AFTERNOON AND A FEW MAY
HAVE PRODUCED LIGHTNING. CEILINGS CONTINUE TO BE MAINLY ABOVE 3
THOUSAND AGL...BUT CEILINGS 1 TO 2 THOUSAND AGL HAVE BEEN REPORTED
IN SOME OF THE SHOWERS...LOWER CEILINGS AND REDUCED VISIBILITIES
ARE POSSIBLE IN SOME OF THE HEAVIER SHOWERS. THE LOW WILL MOVE
EAST OUT OF THE AREA TONIGHT...BUT WITH ABUNDANT MOISTURE IN THE
AREA IFR CEILINGS ARE LIKELY TO DEVELOP IN MOST AREAS BY MORNING.
CONDITIONS SHOULD IMPROVE THROUGH THE DAY ON MONDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JV/BPN
LONG TERM/AVIATION...TSW
Hazardous weather outlook, May 22, 2:50 PM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
350 PM CDT SUN MAY 22 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-232100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
350 PM CDT SUN MAY 22 2011 /250 PM MDT SUN MAY 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

FLOOD WARNINGS...ADVISORIES ARE IN EFFECT ACROSS THE COUNTY
FORECAST AREA. SEE WWW.WEATHER.GOV/BIS FOR DETAILS.

THERE IS A CHANCE FOR SHOWERS...AND A SLIGHT CHANCE OF
THUNDERSTORMS...THIS EVENING. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

In the hours before

Special weather statement, May 22, 1:42 PM CST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
242 PM CDT SUN MAY 22 2011

NDZ031>033-040-041-043-044-222145-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...BEACH...MEDORA...DICKINSON...MARMARTH...
MOTT...BOWMAN...HETTINGER
142 PM MDT SUN MAY 22 2011

...WEAK FUNNELS HAVE BEEN REPORTED IN SOUTHWEST NORTH DAKOTA...

AT 130 PM MDT A WEAK FUNNEL CLOUD WAS REPORTED BY THE PUBLIC 6
MILES SOUTH OF REGENT. THE WEAK FUNNEL WAS MOVING SOUTH AT 20 MPH.

WEAK FUNNEL CLOUDS ARE NOT ASSOCIATED WITH SEVERE THUNDERSTORMS.
THEY ARE FORMED BY SHOWERS OR THUNDERSHOWERS WHEN UNIQUE
METEOROLOGICAL CONDITIONS EXIST.

WEAK FUNNELS GENERALLY DO NOT REACH THE GROUND AND ARE USUALLY SHORT
LIVED. THEY HAVE...HOWEVER...ON RARE OCCASION TOUCHED THE GROUND
AND CAUSED MINOR DAMAGE. BECAUSE OF THIS POSSIBILITY...IF YOU SEE
ONE OF THESE FUNNELS...GET INSIDE.

The radar

The Aberdeen radar (KABR), 86 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Dickey

When
May 22, 4:48 PM CST to 4:51 PM CST
Where
Dickey County, 3.98 mi NW of Monango
Reported by
Public
Coordinates
46.210, -98.640

Funnel Cloud, Dunn

When
May 22, 5:00 PM MST
Where
Dunn County, 2 mi S of Manning
Reported by
Public
Coordinates
47.201, -102.770

Tornado, Renville

When
May 22, 7:41 PM CST to 7:42 PM CST
Where
Renville County, 5 mi E of Tolley to 3.28 mi NE of Norma
Rating
EF0
Path length
0.14 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
48.730, -101.710

A tornado briefly touched down near Tolley in Renville County. The tornado touched down in open country and impacted no structures. No damage occurred with this brief EF0 tornado witnessed by a deputy sheriff.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyThe tornado archive for North Dakota, 2011Warnings in North Dakota, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302595, 302597, 302596.